Alert archive / Utah / Flash Flood Warnings in 2014
Flash Flood Warning 31, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 20, 2014, 2:14 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2014, 2:14 PM MDT (20:14 UTC)
- Expired
- Aug 20, 2014, 5:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 47 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.2 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1800 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
259
WGUS55 KSLC 202014
FFWSLC
UTC017-202315-
/O.NEW.KSLC.FF.W.0031.140820T2014Z-140820T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
214 PM MDT WED AUG 20 2014
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN GARFIELD COUNTY IN UTAH...
* UNTIL 515 PM MDT
* AT 212 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM
PRODUCING HEAVY RAIN IN RED CANYON IN SOUTHWESTERN GARFIELD
COUNTY. RANGERS HAVE REPORTED RED CANYON WASH...BUSH CASSIDY WASH
AND OTHER WASHES IN THE RED CANYON AREA ARE FLASH FLOODING. THIS
WARNING INCLUDES STATE ROUTE 12 BETWEEN PANGUITCH AND BRYCE CANYON
NATIONAL PARK.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HILLSDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. DO NOT
CROSS FLOODED ROADWAYS.
&&
LAT...LON 3765 11243 3779 11237 3778 11216 3761 11232
$$
CRK2 follow-up statements
729 WGUS75 KSLC 202155 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 355 PM MDT WED AUG 20 2014 UTC017-202315- /O.CON.KSLC.FF.W.0031.000000T0000Z-140820T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARFIELD UT- 355 PM MDT WED AUG 20 2014 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR SOUTHWESTERN GARFIELD COUNTY... AT 354 PM MDT...HEAVY RAINFALL HAS OCCURRED ACROSS THE RED CANYON AREA. FLASH FLOODING WAS REPORTED EARLIER BY THE US FOREST SERVICE. FLASH FLOODING WILL CONTINUE FOR THE NEXT SEVERAL HOURS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... HILLSDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL. && LAT...LON 3765 11243 3779 11237 3778 11216 3761 11232 $$ CRK
260 WGUS75 KSLC 202309 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 509 PM MDT WED AUG 20 2014 UTC017-202317- /O.EXP.KSLC.FF.W.0031.000000T0000Z-140820T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARFIELD UT- 509 PM MDT WED AUG 20 2014 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GARFIELD COUNTY WILL EXPIRE AT 515 PM MDT... LIGHT PRECIPITATION CONTINUES ACROSS THE AREA BUT THE HEAVIEST PRECIPITATION HAS ENDED AT THIS TIME. RUNOFF WILL CONTINUE THROUGH AREA WASHES AND STREAMS...HOWEVER FLASH FLOODING IS NO LONGER EXPECTED. LAT...LON 3765 11243 3779 11237 3778 11216 3761 11232 $$ CRK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 10:21 AM MDT, 3 hours 53 minutes earlier.
Area forecast discussion, Aug 20, 10:21 AM MDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1021 AM MDT WED AUG 20 2014 .SYNOPSIS...THE AIRMASS OVER THE FORECAST AREA WILL SLOWLY DRY TODAY...THOUGH CONDITIONS WILL REMAIN UNSETTLED OVER THE NEXT FEW DAYS. A COLD TROUGH WILL MOVE ACROSS NORTHERN UTAH OVER THE WEEKEND. && .DISCUSSION...SHORTWAVE WHICH BROUGHT PRECIPITATION TO THE WASATCH FRONT OVERNIGHT AND EARLY THIS MORNING IS NOW MOVING THROUGH NORTHEAST UTAH. WITH A PERIOD OF SUBSIDENCE IN ITS WAKE ANTICIPATE A BIT OF A BREAK FOR NORTHWEST UTAH THROUGH MAYBE 1800 UTC. HOWEVER...A REASONABLY MOIST AIRMASS REMAINS IN PLACE ACROSS MOST OF UTAH. ALTHOUGH WE HAVE SEEN SOME MID LEVEL DRYING LOW LEVEL MOISTURE STILL ENTRENCHED WITH SURFACE DEWPOINTS GENERALLY IN THE MID 50S TO THE LOWER 60S STATEWIDE. AIRMASS WILL DESTABILIZE QUICKLY THIS AFTERNOON AND EXPECT SCATTERED THUNDERSTORMS TO DEVELOP ONCE AGAIN. INSTABILITY IS GREATESTACROSS EAST CENTRAL UTAH THIS MORNING WITH SBCAPE IN EXCESS OF 1500 J/KG. THIS AREA ALSO HAS DEEP LAYER SHEAR GREATER THAN 30 KTS...SO STORMS THAT DEVELOP IN THIS AREA COULD SHOW SOME ORGANIZATION AND ALSO PRODUCE LOCALLY HEAVY RAIN. RAP AND NAM MODELS INDICATE THAT BEST INSTABILITY THIS AFTERNOON WILL BE OVER THE WESTERN VALLEYS AND...WITH THE GOES TOTAL PRECIPITABLE WATER IMAGERY INDICATING VALUES OF .75" TO 1" REMAINING IN PLACE ACROSS WESTERN UTAH...ANTICIPATE SCATTERED CONVECTION TO DEVELOP THIS AFTERNOON. GIVEN CURRENT TRENDS HAVE INCREASED POPS A BIT IN EASTERN VALLEYS AS WELL AS THE UINTAS AND CENTRAL MOUNTAINS FOR THIS AFTERNOON. NAM MODEL INDICATES THAT ANOTHER MID LEVEL SHORTWAVE WILL MOVE INTO NORTHWEST UTAH TONIGHT. THIS FEATURE COULD BE THE FOCUS FOR ADDITIONAL CONVECTION TO DEVELOP AND MOVE INTO THE NORTHERN PORTION OF THE STATE. THE HRRR MODEL CERTAINLY SUPPORTS THIS AS IT MOVES AN AREA OF OF PRECIP INTO NW UT AFTER 0000 UTC. && .AVIATION...ELEVATED SOUTHEAST WINDS WILL PREVAIL AT THE SLC TERMINAL THROUGH THE DAY...THOUGH THERE IS A 20 PERCENT CHANCE OF WINDS SHIFTING TO THE NORTHWEST AFTER 21Z. GUSTY AND ERRATIC OUTFLOW WINDS ARE POSSIBLE WITH VICINITY SHOWERS AFTER 20Z. TYPICAL SOUTHEAST DRAINAGE FLOW SHOULD RESUME BETWEEN 03-05Z. && .FIRE WEATHER...SOME OF THE MOISTURE FROM THE MONSOONAL SURGE WILL REMAIN ACROSS THE REGION THROUGH THE NEXT SEVERAL DAYS AS A TROUGH DEVELOPS OVER THE PACIFIC NORTHWEST AND THEN SWINGS THROUGH UTAH SATURDAY. MINOR DISTURBANCES BETWEEN NOW AND SATURDAY WILL KICK OFF CONVECTION BOTH DAY AND NIGHT THROUGH FRIDAY PRODUCING ISOLATED WETTING RAINS ACROSS THE SOUTH AND WIDELY SCATTERED WETTING RAINS ACROSS THE NORTH. RELATIVE HUMIDITY LEVELS WILL BE ELEVATED DURING THE NEXT FEW DAYS AS WELL. THE TROUGH DEVELOPING OVER THE PACIFIC NORTHWEST WILL INTERACT WITH THE MOISTURE THATS REMAINS OVER THE NORTHERN HALF OF THE REGION ON SATURDAY LIKELY PRODUCING WIDESPREAD RAIN. TEMPERATURES WILL BE COOLER DURING THE NEXT SEVERAL DAYS... ESPECIALLY SATURDAY DUE TO THE COLD FRONT AND PRECIPITATION. DRYING WILL RETURN SUNDAY INTO MONDAY BUT ANOTHER TROUGH MAY INCREASE CHANCES OF SHOWERS TUESDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...GRAHAM AVIATION...VERZELLA FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 20, 4:43 AM MDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 443 AM MDT WED AUG 20 2014 UTZ001>016-019>021-517-518-WYZ021-211045- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 443 AM MDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT PARTS OF NORTHERN UTAH THIS MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON. THE STORMS WILL BE MOST WIDESPREAD OVER THE HIGHER TERRAIN BUT COULD DRIFT INTO ADJACENT VALLEYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN UNSTABLE AIRMASS WILL REMAIN OVER THE OUTLOOK AREA THURSDAY AND FRIDAY...RESULTING IN A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS. AN UNSEASONABLY COOL PACIFIC NORTHWEST TROUGH IS EXPECTED TO PUSH A COLD FRONT THROUGH NORTHERN UTAH FRIDAY NIGHT AND SATURDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP AS THE TROUGH MOVES THROUGH THE AREA. A BRIEF DRYING AND WARMING TREND IS EXPECTED SUNDAY AND MONDAY BEFORE ANOTHER TROUGH MOVES INTO NORTHERN UTAH MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Aug 20, 12:07 PM MDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1207 PM MDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM FLASH FLOOD WEST JORDAN 40.60N 112.00W
08/20/2014 SALT LAKE UT EMERGENCY MNGR
HEAVY RAIN OVERWHELMED STORM DRAINS FLOODING THE
BASEMENTS OF 17 HOMES.
&&
GMThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:19 PM MDT | Special Weather Statement | SLC | Salt Lake | 41 min |
| Aug 20, 3:27 PM MDT | Special Weather Statement | SLC | Wayne | 48 min |
| Aug 20, 3:34 PM MDT | Special Weather Statement | SLC | Tooele | 56 min |
| Aug 20, 3:45 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Tooele | 45 min |
| Aug 20, 4:16 PM MDT | Areal Flood Advisory | SLC | Garfield, Iron | 119 min |
| Aug 20, 4:31 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 29 min |
| Aug 20, 4:32 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Aug 20, 5:02 PM MDT | Areal Flood Advisory | SLC | Tooele | 118 min |
| Aug 20, 5:07 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 113 min |
| Aug 20, 5:23 PM MDT | Special Weather Statement | SLC | Tooele | 37 min |
Nearby
Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.